Question Question 1 A patient has GERD and is taking ranitidine (Zantac) She continues to have gastric discomfort and asks whether she can take an antacid Which of the following is an appropriate response by the nurse? A) “Sure, you may take an antacid with ranitidine.” B) “No, the two drugs will work against each other.” C) “Yes, but be sure to wait at least 2 hours to take the antacid after you take the ranitidine.” D) “I wouldn’t advise it. You may experience severe constipation.” Question 2 A patient is taking cholestyramine The nurse will assess for which of the following common adverse effects of the drug? A) Abdominal pain B) Headache C) Constipation D) Indigestion Question 3 A patient on 5-FU calls the clinic and reports that he has between five and seven loose bowel movements daily The nurse will instruct the patient to A) treat the diarrhea with OTC medications. B) avoid protein-rich foods. C) avoid grapefruit and grapefruit juice. D) notify the clinic if the stools are black or if there is evidence of blood.

Question 1: A patient with GERD is taking ranitidine (Zantac) and asks if they can also take an antacid. Which of the following is an appropriate response by the nurse?

Answer: C) “Yes, but be sure to wait at least 2 hours to take the antacid after you take the ranitidine.”

Explanation: Ranitidine is a histamine-2 receptor antagonist that reduces the production of stomach acid, while antacids work by neutralizing excess stomach acid. Taking an antacid too close in time to ranitidine can decrease the effectiveness of ranitidine. Therefore, the nurse should advise the patient to wait at least 2 hours after taking ranitidine before taking an antacid. This allows enough time for the ranitidine to work before neutralizing the stomach acid with an antacid.

Question 2: A patient is taking cholestyramine. The nurse will assess for which of the following common adverse effects of the drug?

Answer: C) Constipation

Explanation: Cholestyramine is a bile acid sequestrant used to lower cholesterol levels. One of the common adverse effects of cholestyramine is constipation. This drug works by binding bile acids in the intestines, which can lead to a decrease in bowel movements and potentially cause constipation. The nurse should assess the patient for any signs or symptoms of constipation and provide appropriate interventions if necessary.

Question 3: A patient on 5-FU calls the clinic and reports having between five and seven loose bowel movements daily. The nurse will instruct the patient to:

Answer: D) Notify the clinic if the stools are black or if there is evidence of blood.

Explanation: 5-FU (5-fluorouracil) is a chemotherapy drug commonly used to treat various types of cancer. Diarrhea is a known side effect of 5-FU, and experiencing five to seven loose bowel movements daily can be a concern. The nurse should instruct the patient to notify the clinic if the stools are black or if there is evidence of blood. Black stools or blood in the stool can indicate gastrointestinal bleeding, which may be a serious side effect of 5-FU. Therefore, it is important for the clinic to be informed so that appropriate actions can be taken.

These answers demonstrate the knowledge of the nurse and their understanding of the implications of drug interactions and side effects. By providing accurate responses, the nurse can guide the patient in making appropriate decisions regarding their medications and potential adverse effects.